UPDATE: MULTIVITAMIN/MINERAL SUPPLEMENTS

 

If the email traffic to my inbox is any indication, many of you read about or saw the Wall Street Journal (12/17/13) article headline: “Multivitamins Found to Have Little Benefit”.  If you did see the article, I hope you took the time to read past the headline and absorb the article in its entirety.

 

The first paragraph makes a fairly strong summary statement, while the remainder of the text goes on to qualify the original premise. What is not news is that multivitamins (nutrients taken together in one pill) appear not to reduce or prevent heart disease or cognitive decline, as both of these conditions are multi-factorial in origin; therefore, prevention or reduction of symptoms is not one-dimensional. The article goes on to say that supplements have “little benefit in generally well-nourished Western populations”.

 

Most of the studies used widely available multi-vitamin/mineral supplements in their research. It is well-known that absorption rates of multivitamin tablets are minimal at best, and that the binders that allow the nutrients to be captured in one pill are, for the most part, indigestible by humans. Therefore, the majority of the nutrients contained in these supplements go unabsorbed, and it’s as though the supplements were not ingested at all. In addition, compliance with supplementation is always an issue, and was noted as an issue in the referenced studies. The article goes on to indicate that the nutrients beta-carotene, vitamin E and high doses of vitamin A can be dangerous, and this is not new information. But note that authors later point out the risks and benefits of single nutrients, and discontinue the discussion of multi-vitamins. Later, it contradicts the original premise by stating that, in fact, certain vitamins and minerals may be beneficial, such as vitamins D and B-12, and folic acid.

 

The practice of many who take multivitamins as some type of ‘insurance’ for eating poorly has long been discouraged by both physicians and dietitians. Rather, the goal should be assessment of an individual’s nutrition status and dietary habits to clearly understand if deficiencies do exist and how to either correct any documented shortfall first via diet, and then, if necessary, with supplementation. Additives or binders in large, multi-vitamin pills often irritate the GI tract, causing side-effects such as reflux or loose stools, discouraging compliance. In addition, high doses of one or two nutrients can actually cause deficiencies of others, creating other nutritional problems.

 

Certainly the goal is to eat well, and to consume a wide variety of foods with an emphasis upon the plant-based sources of nutrients. An assessment by your physician or Registered Dietitian can help you understand your specific needs. If supplementation is indicated you are able to understand the specific causes and the best individual supplements for your situation.

 

For more information, see the Annals of Internal Medicine, or contact your physician or Registered Dietitian!